Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Variations in absolute CD4 cell count
Mar 14, 2010

Dear Dr. Holodniy:

I tested HIV+ in May of 1997 and started antiretrovirals right away. Within six weeks of starting the meds I became undetectable and have remained so ever since. I have also watched my CD4% climb from around 28% to the low 40%'s and my absolute CD4 cell count climb from 280 to the mid-500's to the low-800's (it bounces around from visit to visit).

At my most recent visit this past week I remain undetectable VL and my CD4% is 40% but my absolute CD4 count has gone down to just below 400. My doctor said that (a) since I had been sick previous to the blood draw that this was normal (I had the flu, and honestly I think it was H1N1, about one month before the blood draw, it was the worst flu I ever had, was out of work for a week) and (b) that the CD4% is a more stable indicator of one's immune system integrity than the absolute CD4 count since that can vary from day-to-day or week-to-week similar to some hormone levels.

So my question is, is this true? Do I have anything to worry about with the drop in the absolute CD4 cell count? Is this a possible indicator of the beginning of med regimen failure or something else going on (all other lab work and my exam were normal/unremarkable)or should I just attribute it to the flu/virus I had since my CD4% remains high?

Thanks for your time.

J in NYC

Response from Dr. Holodniy

I agree with your doctor, I would not be concerned.



Previous
i started taking atripla in december 28th 2009 and i am not undetectable yet..
Next
what is wrong?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement